2018 FSA Posters
P040: LOCAL ANESTHETIC SYSTEMIC TOXICITY IN AN INFANT AFTER EXTRACONAL BLOCK
Ana C Mavarez, MD, Miguel Escanelle, BA, Luis I Rodriguez, MD; University of Miami, Jackson Memorial Hospital
INTRODUCTION: Local anesthetic systemic toxicity (LAST) is an extremely rare complication in the pediatric population. The incidence of LAST is 0.7/10,000 regional anesthetics.
CASE PRESENTATION: A 2 month old male 4.8kg, born at 37.5 weeks with congenital glaucoma underwent enucleation of his right eye under general anesthesia. Inhalational induction was done following intubation with a 3.5mm cuffed endotracheal tube and maintenance with 40% oxygen, 58% nitrous oxide and 2% sevoflurane. Two extraconal blocks where performed by the pediatric ophthalmologist attending to provide postoperative analgesia. The first block was performed after induction and the second block prior to extubation. Needle aspiration was negative for blood and CSF. Patient received a single injection technique of 3ml of 0.75% bupivacaine mixed with 4% lidocaine in 1:1ratio (11.25mg of bupivacaine with 60mg of lidocaine for each block). A total of 22.5mg of bupivacaine and 120mg of lidocaine. A test dose was not used. Total procedure time was 150 minutes. On arrival to PACU patient was stable, Twenty minutes later patient desaturated to the 80s with sinus tachycardia but adequate blood pressure. Patient sustained generalized tonic-clonic seizures in four extremities with peaked T waves and ST segment elevations. A midazolam bolus of 0.4mg was given IV with cessation of seizure activity that lasted 3 minutes. Intralipid 20% bolus of 1.25ml/kg (6 ml) was given, 3 minutes later EKG changes were resolved. A continuous Intralipid infusion was not started due to cardiac stability. Patient was intubated after the cessation of clonic-tonic movements for airway protection. Thirty minutes after intubation, patient became responsive and breathing spontaneously with SpO2>95% on 30% FiO2, deciding to extubate. The patient was transferred to PICU for continuous monitoring for 24 hours. There were no further episodes of oxygen desaturation, seizures, cardiac depression or neurological sequelae and patient was discharged home.
DISCUSSION: Common causes of LAST include inadvertent blood vessel injection, repeated doses and accidental toxic dose administration. Maximum dose of bupivacaine is 2.5mg/kg. In this case, administration of a toxic dose by the pediatric ophthalmologist without communicating to the pediatric anesthesiologist was documented and confirmed, administering 22.5mg of bupivacaine (maximum dose is 12mg) and 120mg of lidocaine (maximum dose is 24mg). Although patient’s blood pressure remained stable, Intralipid was given because of seizures, EKG changes and concern for the progression to cardiac arrest.
CONCLUSION: Children are at greater risk for developing LAST giving lower levels of alpha-1-acid glycoprotein, increasing the levels of unbound serum local anesthetic. Communication between the surgeon and anesthesiologist is paramount before performing a regional technique as well as calculating and verifying toxic doses. Use of lipid emulsion in pediatric patients is limited to a few case reports. Further studies need to be done to verify the clinical effects of Intralipid in children.
1.ASRA Practice Advisory on LAST (2010). Regional Anesthesia and Pain Medicine, 35(2), 152. 2.Lönnqvist, P (2012). Toxicity of LA drugs: A pediatric perspective. Pediatric Anesthesia, 22(1), 39-43